Heavy Rain, Washington
- When
- September 1, 12:00 AM EST to 7:00 AM EST
- Where
- Washington County, 0.87 mi NW of Strabane
- Reported by
- CoCoRaHS
- Coordinates
- 40.260, -80.190
This was a 24-hour rain accumulation of 4.20 inches through 8 AM.
The remnant low pressure center of Hurricane Ida passed across West Virginia and the Central Appalachian Mountains from late August 31st through September 1st. The abundant moisture associated with the low intersected a frontal zone which was nearly stalled in the area of the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The remnant low pressure center of Hurricane Ida passed across West Virginia and the Central Appalachian Mountains from late August 31st through September 1st. The abundant moisture associated with the low intersected a frontal zone which was nearly stalled in the area of the Ohio Valley. Strong isentropic and frontogenetically-induced lift led to periods of heavy rain over much of southwestern Pennsylvania over the two-day period, both from thunderstorms ahead of the low and from a period of tropical rainfall during the morning of the 1st. Rain tapered off by the afternoon as the remnants of Ida pulled towards the Mid-Atlantic coast.
The heaviest rainfall over the two-day period was observed in Westmoreland, Allegheny, and Washington Counties, with totals of 3 to 5 inches common. Lesser totals were noted to the north and south of this area, with areas near Interstate 80 mainly receiving a half-inch or less. The heavy rainfall resulted in widespread flooding of roads and streams, with several instances of evacuations noted. Particularly hard hit were the municipalities of Millvale, Bridgeville, and Scott, all of which issued disaster declarations. In Stowe Township, a school bus was trapped in flood waters, requiring the rescue of two adults and seven children. Other rescues of trapped motorists were noted. Twenty-four residents had to be evacuated from an assisted living facility in Oakdale, where water up to 18 inches deep was observed across the town.
Despite the heavy rain and numerous instances of flash and areal flooding, widespread river flooding was not observed after the rainfall ceased. A dry slot near the Mason-Dixon Line on the morning of the 1st kept rainfall totals lower on the headwaters of the Monongahela River, allowing area reservoirs to mitigate the impact of the tropical rain downstream. Thus, while short-term flooding was significant over a portion of the region, the overall event did not have the same impact as Gordon in 2018 or Frances/Ivan in 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM EST, 6 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1254 AM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnant of Ida will bring heavy rainfall and potentially
significant flood impacts to the Upper Ohio Valley today. Cooler,
drier air is expected through the rest of the week.
&&
.NEAR TERM /THROUGH TODAY/...
No additional changes were needed for the overnight update.
The remnant of Ida will pass just southeast of the region late this
morning and early in the afternoon. The upper level energy streaking
north of the surface low will pass through the region this morning
and then begin to slowly drift eastward during the afternoon. With
the upper level energy shifting to the east, the axis of heavy rain
will also move toward central and eastern PA. Expect the axis of
heavy rain to be just south and east of Pittsburgh this morning with
2 to 3 inches of rain possible. North and west of the main axis,
rainfall amounts of 0.5 to 1.5 inches are expected. Still seeing some
timing difference on how fast the entire system clears to the east
this afternoon, but overall consensus has the heavy rain axis east of
the forecast area by mid-afternoon.
Showers will end in the southeast early this evening.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Significantly cooler and drier air will filter in behind the remnant
as a rather amplified trough-ridge-trough longwave pattern develops
across the mid-latitudes of North America and strong high pressure
builds across the Great Lakes. This pattern will provide a dry and
comfortable end to the week.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Labor Day Weekend looks to be mostly pleasant for the Upper Ohio
Valley and Allegheny Mountains. The longwave pattern is projected to
dampen, with the Pittsburgh forecast area placed in general WNW flow
aloft. Expect dry and cool weather with exception for a shortwave
passage forecast for Saturday night.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Rain associated with the tropical remnant Ida wl deteriorate
conditions rapidly through MVFR to IFR overnight. Expect widespread
IFR until system passage heralds improvement back to VFR on
Wednesday eve.
A sufficient pres gradient should result in increasing NE wind Wed.
Wind should diminish and back to the NW Wed night as the low exits.
.Outlook...
The next genl restriction chc wl come with the crossing of a late
Saturday disturbance.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
073>076.
OH...Flash Flood Watch through late tonight for OHZ059-068-069.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 620 PM EDT Tue Aug 31 2021 PAZ007>009-013-015-016-012230- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 620 PM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514- 012230- Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 620 PM EDT Tue Aug 31 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ014-020-WVZ001-012230- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Butler-Beaver-Hancock- 620 PM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 1 S FINLEYVILLE 40.23N 80.00W
08/31/2021 WASHINGTON PA PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLASH FLOOD 1 SSE CALIFORNIA 40.05N 79.90W
08/31/2021 WASHINGTON PA PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
39 flash flood, 14 heavy rain. Local standard time, as filed.
This was a 24-hour rain accumulation of 4.20 inches through 8 AM.
A total of 2.46 inches of rain was measured through 10 AM.
A 24-hour rainfall measurement of 3.25 inches was observed.
An event total rainfall measurement of 3.70 inches was reported.
The event total rainfall was measured to be 4.58 inches.
A 24 hour rainfall total of 2.04 inches was reported.
An event total rainfall of 4.36 inches was reported.
And event total rainfall of 3.10 inches was reported.
An event storm total of 2.49 inches was reported.
Rainfall total since 2 AM of 3.04 inches.
Since midnight, 2.82 inches were observed. Total rainfall for the event is 4.20 inches.
A storm total rainfall of 5.18 inches was seen.
Water was reported to be flowing into a residence on Salem Drive, and flooding was also occurring on Bower Hill Road.
Flooding was occurring on Spring Valley Road.
Flooding was occurring on McLaughlin Run Road. The road was being closed.
A video on social media showed that Piney Fork was out of its banks and flowing onto Piney Fork Road.
A total of 2.06 inches of rain was measured through 7 AM.
Flooding was reported on the 800 block of Freeport Road, which was closed.
Flooding was reported on Seavey Road. A school bus was disabled on the road.
On State Route 980, a car was stuck in the water up to its headlights.
Flooding was reported on Langeloth Road.
Evacuations were occurring due to flooding at the intersection of Baldwin Street and Railroad Street.
Flooding was occurring at the 1000 block of Evergreen Avenue. The road was closed.
A male was trapped in a vehicle at the intersection of Hahn Drive and Maple Lane.
Western Avenue was closed between Meddings Road and McConnells Mill Road due to flooding.
A school bus was stuck in water at the intersection of Ohio Street and Center Street. 2 adults and 7 children were trapped. They were eventually rescued with no injuries.
Library Road was closed between Kings School Road and Clifton Road due to flooding. A rail line in the area was also closed.
Multiple homes were flooded on Church Street.
Valley Brook Road from East McMurry Road to Friar Lane was impassable due to flooding.
A total of 2.08 inches of rain was measured through 8 AM.
According to a submitted video, Girtys Run in Millvale by Frederick Street was overflowing on to roads, just shy of reaching houses.
Indiana County officials reported flooded roadways across Indiana County, including the township of West Wheatfield.
Several roads were flooded in the town of Indiana.
Hulton Road was reported to be flooded.
Flooded roads occurred in Washington township, including North Washington Road, Pine Run Road, and Pine Run Church Road.
An assisted living facility was flooding and being evacuated. Twenty-four people were in the building at the time.
Flooding was reported on Blythe Road, with some residents being evacuated.
Flooding was reported throughout Oakdale Borough. The fire and police stations were evacuated. Approximately 18 inches of water was reported throughout the town.
Flooding was reported on Tunnelton Road.
A swift water team responded to Streets Run Road for a vehicle stuck in water with one occupant.
Water on Goldfinch Lane is approximately waist deep. About 12 mobile homes have water to their front porch, with four families evacuated.
An underpass on North Greengate Road was flooded with four feet of water. A vehicle was stuck in the water, with one person escaping through the vehicle window.
Flooding was reported at the intersection of Shannon Creek Road and Michigan Lane.
New Alexandria Road was flooded.
Flooding was reported in a barn with livestock on Business Route 66.
Flooding was reported on Furnace Lane.
Flooding was reported on Park Road. The road was closed.
On Latrobe Crabtree Road, flooding was reported.
Flooding was reported on South Carbon Street.
State Route 119 was flooded near Shady Lane.
Flooding was observed on Plum Street between 6th Street and Dark Hollow Road.
Crabtree Creek was overflowing its banks, causing flooding on Rizzo Road.
Route 119 was closed in both directions in the area of South Grande Boulevard due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984237, 984300, 984301, 984302, 984303, 984304, 984305, 984306, 984307, 984296, 984297, 984298, 979016, 979017, 979018, 979019, 979036, 979021, 979023, 979024, 979025, 979026, 979029, 979030, 979031, 979032, 979033, 979034, 979035, 984232, 984230, 979038, 979039, 984233, 984236, 984234, 984235, 984243, 984238, 984239, and more.